Heavy Snow, Absaroka Mountains
- When
- September 16, 9:00 PM MST to September 17, 9:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
An early season storm system brought heavy snow to parts of northern and central Wyoming. Snowfall amounts ranged from 3 to 6 inches in the lower elevations to 7 to 15 inches in the mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An early season storm system brought heavy snow to parts of northern and central Wyoming. Snowfall amounts ranged from 3 to 6 inches in the lower elevations to 7 to 15 inches in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 16, 1:25 PM MST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 225 PM MDT TUE SEP 16 2003 .TONIGHT THROUGH FRIDAY NIGHT... A SURFACE LOW IS LOCATED OVER THE BIGHORN BASIN...AS A PACIFIC FRONT PUSHES THROUGH OUR WESTERN AND CENTRAL ZONES WITH ASSOCIATED GUSTY WINDS AND WIND SHIFTS TO NW. A CANADIAN FRONT CONTINUES TO ADVANCE THROUGH WESTERN MONTANA AND PASSED THROUGH CODY ABOUT 1300 MDT. THIS DOUBLE WHAMMY WILL DROP HIGH TEMPS BY 20 TO 30 DEGREES FROM MONDAY HIGHS TO WEDNESDAY HIGHS. ASSOCIATED RAIN SHOWERS AND OVERNIGHT MOUNTAIN SNOW ACCUMULATIONS ARE ON TRACK...SO GRIDS LOOK VERY GOOD. ONLY REVISION WAS TO INCREASE POPS IN OUR EAST CENTRAL AND NORTHEAST ZONES WEDNESDAY...BASED ON BOTH THE ETA AND AVN BRINGING A VORT MAX AND OMEGA BULLSEYE THROUGH THE BOTTOM OF THE TROUGH AT AROUND 18Z...WITH LOCALLY HEAVY RAIN SHOWERS OR MOUNTAIN SNOW SHOWERS POSSIBLE. WILL EXTEND THE TWO EXISTING SPSs THROUGH MIDNIGHT SINCE QPF VALUES AND THE RAPID MOVEMENT OF THE SYSTEM DO NOT SUPPORT UPGRADING TO ADVISORIES. OTHERWISE MAINTAINED THE CURRENT FORECAST AND GRIDS THROUGH FRIDAY. CF .SATURDAY THROUGH TUESDAY... SLIGHTLY COOLER SATURDAY AS AN UPPER LEVEL SHORTWAVE RACES THROUGH... AS SHOWN IN THE CURRENT GRIDS. A WARMING TREND BEGINS IN THE SOUTH AND CENTRAL SUNDAY WITH SOME COOLER AIR REMAINING ONLY OVER OUR EASTERN ZONES. THEN DRY AND WARMER THROUGH THE REMAINING EXTENDED PERIOD WITH HIGH PRESSURE BUILDING OVER THE SOUTHWEST. CF .RIW...RED FLAG WARNING FIRE WX ZONES 279..280..289...THROUGH 6 PM.
WYZ001>020-022>030-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 600 AM MDT TUE SEP 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING HAS BEEN ISSUED FOR SOME OF THE FIRE ZONES IN THE SOUTH AND EAST CENTRAL FROM NOON UNTIL 6 PM MDT. PLEASE SEE FIRE WEATHER PRODUCTS FOR MORE DETAILS. OTHERWISE STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP THIS AFTERNOON IN ADVANCE OF A DEVELOPING STORM SYSTEM MOVING INTO THE PACIFIC NORTHWEST. WIND SPEEDS BY AFTERNOON WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH IN MANY AREAS. SOME MOUNTAIN LOCATIONS MAY SEE GUSTS TO 55 MPH. AS THE COLD FRONT MOVES INTO THE WEST TONIGHT RAIN WILL QUICKLY CHANGE TO SNOW WITH SOME LIGHT ACCUMULATION POSSIBLE BY WEDNESDAY MORNING IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL MOVE THROUGH THE CENTRAL PORTIONS WEDNESDAY MORNING WITH RAIN QUICKLY DEVELOPING. RAIN WILL LIKELY MIX WITH OR CHANGE TO SNOW IN MANY AREAS BY MID TO LATE MORNING. SNOWFALL AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON IN THE MOUNTAINS WITH LOCAL ACCUMULATIONS AROUND 6 INCHES. ELEVATIONS ABOVE 6000 FEET IN THE SOUTH MAY ALSO SEE LOCAL ACCUMULATIONS UP TO AN INCH OR TWO. ACROSS THE NORTH...SOME LIGHT ACCUMULATIONS IS EVEN POSSIBLE ABOVE 5000 FEET. AS THE COLD FRONT MOVES THROUGH...STRONG WEST WINDS WILL SHIFT TO THE NORTH OR NORTHWEST WITH WIND GUSTS UP TO 50 MPH. A FEW THUNDERSTORMS ARE EXPECTED AS THE FRONT MOVES THROUGH...POSSIBLY PRODUCING A QUICK INCH OR TWO OF SNOW IN SPOTS. PRECIPITATION WILL END FROM WEST TO EAST WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SKRBAC
WYZ001>020-022>030-170500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 411 PM MDT TUE SEP 16 2003 ...WET AND COLDER TONIGHT THROUGH WEDNESDAY NIGHT... A VIGOROUS COLD FRONT WILL PASS FROM NORTHWEST TO SOUTHEAST THROUGH WYOMING TONIGHT...BRINGING RAIN AND SNOW...MUCH COLDER TEMPERATURES...AND BREEZY TO WINDY CONDITIONS THROUGH WEDNESDAY NIGHT. DAYTIME HIGH TEMPERATURES WILL DROP BY 20 TO 30 DEGREES FROM THIS AFTERNOON TO WEDNESDAY. ACROSS THE WEST...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS TONIGHT. UP TO THREE INCHES OF SNOW IS EXPECTED IN THE VALLEYS AND BASINS... WITH THREE TO FIVE INCHES IN THE MOUNTAINS. AS FOR THE EAST AND CENTRAL...RAIN SHOWERS WILL SPREAD THROUGH EAST OF THE DIVIDE...CHANGING TO ALL SNOW IN THE MOUNTAINS OVERNIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. ONE TO THREE INCHES OF SNOW ARE EXPECTED IN THE NORTHERN AND CENTRAL MOUNTAINS BY WEDNESDAY NIGHT. THE RAIN AND SNOW SHOWERS WILL END LATE WEDNESDAY NIGHT. TRAVELERS...HUNTERS...AND ANYONE PARTICIPATING IN OUTDOOR ACTIVITIES SHOULD PREPARE FOR SUDDEN WEATHER CHANGES AS THIS STORM SYSTEM MOVES THROUGH WYOMING. TWB
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337263, 5337264, 5337265, 5337266, 5337267.